Flash Flood, Roosevelt
- When
- July 20, 7:55 PM MST to 10:30 PM MST
- Where
- Roosevelt County, Portales
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 34.021, -103.480 (the zone’s center; the record gives no point)
Thunderstorms with extremely heavy rain and a long period of intense lightning caused flooding and road closures mainly south of Portales along State Road 206 and State Road 88. Several low points on Road 206 were covered by 2 to 3 feet of water with deputies and state police reporting water up to hood level.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
Thunderstorms with extremely heavy rain and a long period of intense lightning caused flooding and road closures mainly south of Portales along State Road 206 and State Road 88. Several low points on Road 206 were covered by 2 to 3 feet of water with deputies and state police reporting water up to hood level. Two state police officers suffered shock and minor injuries from a lightning strike that knock them unconscious. Both officers recovered within several minutes then continued to assist stranded motorist for several hours before driving themselves to hospital in Portales. Lightning data showed strikes counts as high as 6000 strikes an hour within about 30 miles of Portales.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 20, 2:00 PM MST, 5 hours 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 300 PM MDT TUE JUL 20 2004 .DISCUSSION...500 MB HIGH WOBBLING AROUND THE CENTRAL NM/AZ BORDER WILL RESULT IN A BASICALLY NORTH TO SOUTH STEERING FLOW THROUGH WEDNESDAY WITH AFTERNOON AND EVENING CONVECTION FAVORING CENTRAL AREAS. SIMULTANEOUSLY...SHORT WAVES EMBEDDED IN THE EASTERN PERIFERY OF THE RIDGE WILL SWEEP EASTERN AREAS...GIVING EASTERN AREAS SCATTERED AFTERNOON AND EVENING THUNDERSTORMS. HOWEVER...THE PROXIMITY OF THE HIGH SHOULD RESULT IN LESS CONVECTION IN THE WEST. LOW LEVEL OUTFLOW FROM CONVECTION JUST EAST OF THE CENTRAL MOUNTAINS COULD CAUSE BREEZY TO WINDY EVENINGS BELOW CANYONS IN THE RIO GRANDE VALLEY TONIGHT AND WEDNESDAY NIGHT. BY LATE THURSDAY...THE HIGH WILL SHIFT TOWARD NORTHERN ARIZONA WITH A STEERING FLOW FOR CONVECTION MORE FROM NORTHEAST TO SOUTHWEST...WHICH WILL GIVE THE ENTIRE AREA SCATTERED MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. CONVECTION MAY LINGER INTO THE LATE NIGHT HOURS A FEW TIMES THIS WEEK CENTRAL AND EAST AS SHORT WAVES ROTATE AROUND THE PERIFERY OF THE RIDGE AND KEEP THE ATMOSPHERE UNSTABLE. THURSDAY NIGHT...THE HIGH/S MIGRATION TO NORTHERN ARIZONA WILL ALLOW A RELATIVELY STRONG BACK DOOR COOL FRONT INTO THE STATE WITH REINFORCING SHOTS OF COOL AND MOISTE AIR POTENTIALLY ARRIVING THROUGH THE BACK DOOR SATURDAY MORNING AND SUNDAY MORNING. IF THIS SCENARIO FOLLOWS THE SCHEDULE GFS CONTINUES TO DEPICT...LOOK FOR AN ACTIVE CONVECTIVE PATTERN FRIDAY THROUGH SUNDAY. GFS CURRENTLY INDICATES FINGERS OF THE POLAR JET WILL DIP INTO THE NORTHEAST...AROUND A DEEP UPPER LOW IN THE CENTRAL US...ON SATURDAY AND SUNDAY HELPING TO PRODUCE ENOUGH SHEAR FOR THE POSSIBILITY OF SEVERE WEATHER AND HEAVY RAIN MAINLY IN THE EAST. THE LAST TWO SHIFTS LOWERED TEMPS ACROSS THE AREA LATE THIS WEEK AND EARLY THIS WEEKEND. WE MAY LOWER TEMPS FURTHER AND INCREASE SKY COVER AND POPS IF UPCOMING MODEL RUNS CONTINUE WITH THIS STORMY SCENARIO. DLC && .PRELIMINARY POINT TEMPS/POPS... FARMINGTON................ 064/095 063/095 064 44111 GALLUP.................... 052/090 054/090 056 44211 GRANTS.................... 054/092 055/089 056 44211 GLENWOOD.................. 061/096 067/093 065 44212 CHAMA..................... 048/081 049/079 048 44333 LOS ALAMOS................ 054/086 056/083 055 44323 RED RIVER................. 046/075 043/074 043 44333 TAOS...................... 052/085 052/084 053 44323 SANTA FE.................. 056/089 057/087 056 44323 SANTA FE AIRPORT.......... 058/090 059/088 058 44323 ESPANOLA.................. 059/091 059/090 058 44323 ALBUQUERQUE HEIGHTS....... 068/094 069/092 067 44323 ALBUQUERQUE VALLEY........ 067/095 068/093 066 44323 ALBUQUERQUE FOOTHILLS..... 066/091 067/089 065 44323 ALBUQUERQUE WEST MESA..... 067/093 068/091 066 44323 SOCORRO................... 067/094 068/093 065 44313 SANDIA PARK/CEDAR CREST... 060/085 062/083 060 44333 MORIARTY/ESTANCIA......... 055/091 057/089 055 44433 CARRIZOZO................. 062/089 062/089 061 44323 RUIDOSO................... 058/080 058/081 056 44433 RATON..................... 057/085 055/084 053 44433 LAS VEGAS................. 057/085 056/083 052 44433 ROY....................... 060/086 059/085 055 44433 CLAYTON................... 064/090 063/088 059 44333 SANTA ROSA................ 065/092 064/092 062 44323 TUCUMCARI................. 067/092 067/091 063 44323 FORT SUMNER............... 067/094 067/093 064 44323 CLOVIS.................... 065/091 066/089 063 44323 PORTALES.................. 065/092 066/090 063 44323 ROSWELL................... 073/095 074/093 068 44323 && .ABQ WATCHES/WARNINGS/ADVISORIES...NONE. && 44
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 600 AM MDT TUE JUL 20 2004 NMZ001>021-026-211200- CAPITAN/NORTHERN SACRAMENTO MOUNTAINS- CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS- CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY- FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY- HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY- LOWER RIO GRANDE VALLEY- MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS- NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY- ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS- SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY- WESTCENTRAL MOUNTAINS- 600 AM MDT TUE JUL 20 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. SHOWERS AND THUNDERSTORMS WILL BE FOUND OVER NORTHERN AND CENTRAL NEW MEXICO THIS AFTERNOON THROUGH THE EVENING HOURS. THE BEST THREAT FOR ACTIVITY WILL BE ALONG AND EAST OF THE CENTRAL MOUNTAIN CHAIN. THUNDERSTORMS WILL HAVE THE ABILITY TO PRODUCE OCCASIONAL CLOUD TO GROUND LIGHTNING AND BRIEF HEAVY RAINFALL...CAUSING MINOR FLOODING. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE FOUND OVER NORTHERN AND CENTRAL NEW MEXICO DURING THE AFTERNOON AND EVENING HOURS ON WEDNESDAY. THESE STORMS WILL HAVE THE CAPABILITY OF PRODUCING OCCASIONAL CLOUD TO GROUND LIGHTNING AND BRIEF HEAVY RAINFALL. A SURFACE FRONT WILL PUSH THROUGH THE EASTERN PLAINS OF NEW MEXICO THURSDAY AFTERNOON AND FRIDAY. THIS WILL INCREASE THE THREAT FOR PRECIPITATION...POSSIBLY HEAVY AT TIMES. REMEMBER...WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. 46/DPORTER
The national radar mosaic for the moment the first event began.
1 flash flood, 1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2004Every state in 2004This day in weather historyWarnings in New Mexico, July 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5416724, 5416725.